Fatalities after taking ibogaine in addiction treatment could be related to sudden cardiac death caused by autonomic dysfunction

Abstract

Ibogaine is the most important alkaloid of the Central African Iboga-shrub. It is the central drug in Gabonian initiation ceremonies in which it is used to cause a near-death experience. In Western countries it is used in private clinics to treat addiction. However, in the United States and most European countries it is classified as an illegal drug because at least eight persons have died after having taken Ibogaine. These fatalities occurred in most cases several days after ingestion or following the intake of very small doses. There is no conclusive explanation at the present time for these deaths. We hypothesize, that these deaths may be a result of cardiac arrhythmias, caused by a dysregulation of the autonomic nervous system. Ibogaine affects the autonomic nervous system by influencing several neurotransmitter-systems and the fastigial nucleus. The cerebellar nucleus responds to small doses with a stimulation of the sympathetic system, leading to a fight or flight reaction. High doses, however, lead to a vagal dominance: a “feigned death”. The risk of cardiac arrhythmias is increased in situations of sympathetic stimulation or coincidence of a high parasympathetic tonus and a left-sided sympathetic stimulation. This could occur under influence of small doses of ibogaine and also at times of exhaustion with a high vagal tonus, when sudden fear reactions could cause a critical left-sided sympathetic stimulation. Gabonian healers prevent these risks by isolating their patients from normal life and by inducing a trance-state with right-hemispheric and vagal dominance for several days.

Sources

0 Comments

Leave a reply

Your email address will not be published. Required fields are marked *

*

©2012-2019 Global Ibogaine Therapy Alliance - Privacy Policy - Contact Us

or

Log in with your credentials

or    

Forgot your details?

or

Create Account